North Carolina, 2014

Damaging Winds in North Carolina, June 9, 2014

June 9, 2014 · NWS RNK · 4 events in 1 county or zone

A stationary front was located near the crest of the blue ridge. Daytime heating and wind convergence along the higher terrain helped develop some showers and storms during the mid to late afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$13,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A stationary front was located near the crest of the blue ridge. Daytime heating and wind convergence along the higher terrain helped develop some showers and storms during the mid to late afternoon hours. One storm reached severe levels with damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 9, 2:09 PM EST, 2 hours 1 minute earlier.

Area forecast discussion, Jun 9, 2:09 PM EST, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
309 PM EDT MON JUN 9 2014

.SYNOPSIS...
A WEAK STATIONARY FRONT WILL REMAIN ALONG THE BLUE RIDGE OVERNIGHT
BEFORE LIFTING SLOWLY NORTH AS A WARM FRONT EARLY TUESDAY. THE
FRONT SHOULD PASS NORTH OF THE AREA LATE TUESDAY ALLOWING WEAK
HIGH PRESSURE ALOFT TO STRENGTHEN TUESDAY NIGHT INTO EARLY
WEDNESDAY. LOW PRESSURE MOVING NORTHEAST THROUGH THE MISSISSIPPI
RIVER VALLEY WILL BRING A RETURN OF DEEPER MOISTURE...ALONG WITH
MORE WIDESPREAD SHOWERS AND THUNDERSTORMS LATER WEDNESDAY INTO
THURSDAY.
&&

.NEAR TERM /THROUGH TUESDAY/...
AS OF 215 PM EDT MONDAY...

WEAK BOUNDARY REMAINS STALLED ALONG THE EASTERN SLOPES OF THE
BLUE RIDGE BUT CONVECTION HAS BEEN CUT OFF SO FAR BY DRY AIR
ALOFT AND LOWER DEWPOINTS ACROSS THE OROGRAPHIC AIDED REGIONS.
HOWEVER SEEING SOME INCREASE IN THE LOW LEVEL THETA-E ACROSS THE
SOUTH-EAST AHEAD OF A FAINT WAVE...REMNANT OF THE EARLIER TN
VALLEY MCS...THAT IS PROGGED TO SLIDE ACROSS NW NC THIS EVENING.
MOST GUIDANCE ATTEMPTS TO DEVELOP AT LEAST SCTD SHRA/TSRA WITH
THIS FEATURE OVER THE SOUTH AND SW SO LEAVING IN A LOW POP MAINLY
SOUTHERN HALF THIS EVENING... AND ACROSS THE FAR WEST LATE AS THE
FRONT STARTS TO LIFT BACK NORTH. OTRW FORCING REMAINS LIMITED
TONIGHT AS COULD EASILY SEE THINGS GO BASICALLY DRY OVERNIGHT.
SOME PATCHY FOG LIKELY AS DEWPOINTS INCREASE BUT GIVEN LACK OF
SHRA SO FAR APPEARS COVERAGE LIMITED TO THE DEEPER VALLEYS AND LOW
SPOTS OUT EAST. WENT CLOSER TO THE COOLER MAV LOWS IN MOUNTAINS
PER LOWER DEWPOINTS WHILE TRENDING TOWARD THE NAM OUT EAST OF THE
FRONT.

THIS RESIDUAL BOUNDARY LIFTS SLOWLY NORTH TUESDAY AS SE HEIGHTS
BUILD AHEAD OF THE NEXT STRONGER WAVE RIDING NE ACROSS THE MID
MISSISSIPPI VALLEY. BEST LIFT AGAIN WILL BE WITH THIS FEATURE TO
THE WEST WHILE UPPER LEVEL FORCING APPEARS LACKING OVERALL ACROSS
THE REGION WITH WEST WINDS ALOFT CONTINUING INTO THE AFTERNOON.
MOISTURE DOES DEEPEN WITH SOME INCREASE IN DEWPOINTS WHILE ANY
ENERGY EJECTING OUT OF THE TROUGH DOWN THE FRONT GETS DAMPENED
UPON SPILLING EAST INTO THE MID LEVEL RIDGING. APPEARS BEST
FAVORED AREAS FOR CONVECTION WILL BE OVER THE FAR WEST WHERE THE
FRONT/DEEPER MOISTURE INTERSECT AND THEN LATER IN THE DAY POSSIBLY
ALONG THE SOUTHERN BLUE RIDGE AS AFTERNOON LOW LEVEL BACKING TO A
MORE SW COMPONENT TAKES SHAPE. ELSW THINKING MORE ISOLATED
COVERAGE DESPITE HIGH THETA-E AND INSTABILITY PER STRONG HEATING
ESPCLY OUT EAST. THUS TRIMMED BACK POPS TO MOSTLY CHANCE WITH A
BRIEF PERIOD OF AFTERNOON LIKELYS FAR WEST AND BLUE RIDGE SW OF
ROANOKE. HIGH TEMPS ON THE WARM AND MUGGY SIDE WITH VALUES CLOSE
TO 90 SE PIEDMONT PER EARLY DOWNSLOPE...AND 80S ELSW OUTSIDE OF
THE HIGHER ELEVATIONS...AND FAR NW WHERE CLOUDS MAY AGAIN HOLD
VALUES IN THE 70S.
&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
AS OF 230 PM EDT MONDAY...

A CLOSED UPPER LOW AND ASSOCIATED UPPER TROUGH WILL BE
POSITIONED OVER THE MID-MISSISSIPPI VALLEY TUESDAY NIGHT. BY
THURSDAY NIGHT...THIS LOW IS EXPECTED TO OPEN UP HEAD NORTHEAST
TO NEAR AND THEN ALONG THE U.S./CANADIAN BORDER...RESULTING IN A
SLOW MOVING...ELONGATED TROUGH AXIS THAT WILL SLOW MOVE THROUGH
THE OHIO AND TENNESSEE VALLEYS...AND THEN ACROSS THE APPALACHIANS
BY THURSDAY NIGHT. A SERIES OF IMPULSES WILL ADVECT ACROSS OUR
REGION WITHIN THE SOUTHWEST FLOW ON THE EAST SIDE OF THE SYSTEM
DURING THIS PERIOD...CULMINATING WITH PASSAGE OF THE MAIN TROUGH
AXIS LATE THURSDAY AFTERNOON AND THURSDAY EVENING.

THIS SCENARIO WILL RESULT IN A PROGRESSIVELY HIGHER CHANCE OF
DAYTIME SHOWERS AND STORMS...WITH A BETTER CHANCE THE ACTIVITY
WILL CONTINUE INTO AND THROUGH THE OVERNIGHT HOURS EACH DAY OF
THIS PORTION OF THE FORECAST. THROUGH THURSDAY...THE BEST CHANCE
WILL BE ACROSS THE WESTERN PORTION OF THE AREA. THURSDAY
NIGHT...THE BEST CHANCE OF SHOWERS AND STORMS WILL TRANSLATE WEST
TO EAST ACROSS THE AREA IN CONJUCTION WITH THE PASSAGE OF THE
UPPER TROUGH AXIS.

WHILE TEMPERATURES ARE EXPECTED TO BE ABOVE NORMAL THROUGH THIS
TIME PERIOD...THERE WILL BE TREND TOWARD PROGRESSIVELY COOLER
READINGS EACH DAY AS CLOUD COVER AND AREAS WITH PRECIPITATION
INCREASE.
&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
AS OF 110 PM EDT MONDAY...

THE REGION WILL REMAIN IN A FAIRLY ACTIVE WEATHER PATTERN WITH
ONLY SOME NARROW WINDOWS FOR LIMITED SHOWER OR THUNDERSTORM
ACTIVITY. ON FRIDAY...THE AXIS OF AN UPPER LEVEL TROUGH WILL BE
OVER OR JUST EAST OF THE EASTERN PART OF THE FORECAST REGION.
PLENTY OF MOISTURE AND INSTABILITY WILL STILL REMAIN ACROSS THE
REGION WITH SCATTERED SHOWERS AND STORMS POSSIBLE THROUGH THE
DAY...ESPECIALLY DURING THE PEAK HEATING OF THE AFTERNOON.

ANOTHER UPPER TROUGH...OR EVEN SLOWER MOVING DETACHED UPPER LOW
OUTSIDE THE MAIN JET STREAM...WILL MEANDER TOWARD THE AREA BY
SATURDAY EVENING. THERE MAY BE A 12 HOUR PERIOD BETWEEN MIDNIGHT
FRIDAY NIGHT AND NOON ON SATURDAY WITH LIMITED SHOWER OR
THUNDERSTORM ACTIVITY. HOWEVER...BY SATURDAY AFTERNOON...THE
INFLUENCE OF THIS NEXT UPPER DISTURBANCE...ALONG WITH PLENTY OF
LOW LEVEL MOISTURE AND SURFACE HEATING STILL OCCURRING...WILL
ALLOW FOR SCATTERED SHOWERS AND STORMS AGAIN.

SATURDAY NIGHT...THE UPPER FEATURE WILL MAKE LIMITED MOVEMENT
TOWARD THE AREA...BUT BE JUST TO OUR WEST. THE LOSS OF DAYTIME
HEATING WILL LIMITED CONVECTION...BUT ISOLATED SHOWERS AND STORMS
WILL BE POSSIBLE DURING THE OVERNIGHT.

ON SUNDAY...THE UPPER FEATURE MOVES SLOWLY ACROSS THE AREA...AND
WILL BE EITHER JUST NORTH OF THE AREA ON EAST OF THE REGION BY
MONDAY MORNING. ITS INFLUENCE WILL CONTINUE THE POTENTIAL FOR
ISOLATED TO SCATTERED SHOWERS AND STORMS SUNDAY NIGHT INTO MONDAY.

TEMPERATURES DURING THIS PORTION OF THE FORECAST WILL BE A
LITTLE ABOVE NORMAL FRIDAY AND SATURDAY. ON SUNDAY...IN THE WAKE
OF THE FIRST DISTURBANCE...TEMPERATURES WILL COOL TO NEAR NORMAL
CONDITIONS ACROSS THE AREA AND REBOUND ONLY SLIGHTLY ON MONDAY.
&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
AS OF 1240 PM EDT MONDAY...

CONDITIONS SLOWLY IMPROVING ALONG THE SE AND NW FLANKS BUT WILL
LIKELY STILL HAVE TO CONTEND TO PERIODIC MVFR CIGS IN LOWER CLOUDS
AT KDAN INTO MID AFTERNOON AND PERHAPS KBLF/KLWB AS WELL. OTRW
LOOKING AT MAINLY VFR CIGS ELSW WITH INTERVALS OF ONLY SCTD CLOUDS
ALONG THE BLUE RIDGE INTO LATE AFTERNOON. STILL SOME POTENTIAL FOR
ISOLATED CONVECTION TO POP UP BUT LIKELY MORESO WITH A WEAK
IMPULSE HEADING IN FROM THE LOWER TN VALLEY THAT COULD SPARK A
CLUSTER OF SHRA/TSRA FROM KTNB EAST TO KDAN...POSSIBLY CLIPPING
THE KBCB-KROA-KLYH CORRIDOR INTO THIS EVENING. HOWEVER GIVEN LESS
EXPECTED COVERAGE HAVE CUT BACK TO MAINLY VICINITY SHRA MENTION
FOR NOW GIVEN ISOLATED NATURE. WHERE/IF ANY SHOWERS OR STORMS DO
DEVELOP WILL SEE BRIEF PERIODS OF MVFR/IFR BUT QUITE IFFY AT THIS
POINT.

ANY CONVECTION WILL DECREASE LATER THIS EVENING ONCE THE WEAK WAVE
PASSES WITH ANOTHER ROUND OF PATCHY FOG AND STRATUS RESULTING IN
PERIODS OF LATE NIGHT MVFR/IFR CONDITIONS. HOWEVER LOW CONFIDENCE
IN SEEING CIGS/VSBYS GO AS LOW AS MODELS SUGGEST PENDING SHOWERS
LATER ON SO INCLUDED SOME MVFR FOG AT THE NORMALLY FOGGY LOCATIONS
LIKE KLYH/KBCB AND DROPPED KLWB DOWN TO LIFR/IFR WHERE THINK SOME
CLEARING LIKELY. OTRW IF NO SHOWERS THEN LESS FOG...IF MORE
SHOWERS THE COVERAGE OF FOG/STRATUS WILL BE GREATER.

WEAK WARM FRONT LIFTS NE OF THE AREA LATER TUESDAY WITH ANY LOW
CLOUDS/FOG GIVING WAY TO AT LEAST WIDELY SCATTERED CONVECTION IN
THE AFTERNOON. APPEARS MOST SITES SHOULD BE VFR BY MID MORNING AS
THE BOUNDARY PASSES AND A WEAK NW TRAJECTORY DEVELOPS WHILE MOST
ORGANIZED SHRA/TSRA SHOULD HOLD OFF UNTIL AFTER THE VALID TAF
PERIOD FOR NOW.

EXTENDED AVIATION DISCUSSION...

SHOWERS WILL BECOME MORE NUMEROUS FOR MID WEEK. AN UPPER LEVEL
TROUGH WILL MOVE FROM THE CENTRAL PLAINS...INTO THE MS VALLEY
TUESDAY...THEN INTO THE OHIO/TN VALLEY WED/THURSDAY. AS THE
TROUGH GETS CLOSER THE COVERAGE OF SHOWERS SHOULD INCREASE WITH
THE THREAT FOR LOW CIGS/VSBYS ALSO INCREASING. THIS SYSTEM IS
EXPECTED TO BE SLOW MOVING THUS RESULTING IN A MULTIPLE DAY THREAT
FOR SHRA/TSRA...ESPECIALLY DURING THE AFTERNOON/EVENINGS WED-FRI
WITH A WEAK FRONT CROSSING THE AREA. THUS...PERIODS OF MVFR-IFR
CIGS/VSBYS CAN BE EXPECTED ALONG WITH INCREASING THREAT FOR LATE
NIGHT/EARLY MORNING FOG IN AREAS THAT SEE RAINFALL. WITH THE FRONT
JUST SOUTH ON SATURDAY...AND THE UPPER TROUGH STILL AROUND...WILL
SEE MORE OF AN ISOLATED DIURNALLY DRIVEN THREAT FOR CONVECTION
EARLY IN THE WEEKEND...WITH SOME SLOW IMPROVEMENT TOWARD VFR BY
SUNDAY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JH/NF
NEAR TERM...JH
SHORT TERM...DS
LONG TERM...DS
AVIATION...JH/PM
Hazardous weather outlook, Jun 9, 4:00 AM EST, 12 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
500 AM EDT MON JUN 9 2014

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-100900-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
500 AM EDT MON JUN 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jun 9, 12:03 PM EST, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
103 PM EDT MON JUN 09 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     TSTM WND DMG     3 WNW ALVON             37.92N 80.27W
06/08/2014                   GREENBRIER         WV   911 CALL CENTER

            LOCAL EMERGENCY MANAGEMENT SURVEY INDICATED A COUPLE
            HUNDRED TREES DOWN IN THE BLUE BEND AREA ALONG ANTHONY
            ROAD ABOUT TWO MILES WEST OF THE INTERSECTION OF WV92 AND
            ANTHONY ROAD...OVER ABOUT A 1000 YARD PATH. MOST TREES
            WERE UPROOTED AND SOME SNAPPED AND ALMOST ALL LAYING IN
            DIRECTION OF STORM MOVEMENT OR SPREAD IN DIVERGENT
            PATTERN. MANY OF THESE TREES WERE IN A CAMPGROUND...BUT
            NO DAMAGE TO BUILDINGS AND NO ONE WAS INJURED.

&&

SK
Special weather statement, Jun 9, 3:33 PM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
433 PM EDT MON JUN 9 2014

NCZ019-092115-
WILKES NC-
433 PM EDT MON JUN 9 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  CENTRAL WILKES COUNTY IN NORTHWEST NORTH CAROLINA...

* UNTIL 515 PM EDT

* AT 433 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR WILBAR...MOVING TO THE EAST AT 35 MPH.

* PEA SIZE HAIL AND WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS
  STORM. VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
  ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  NORTH WILKESBORO...
  MC GRADY...
  WILBAR...
  TRAPHILL...
  AND RONDA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT STAY IN THE OPEN OR SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. SEEK SHELTER INSIDE A STURDY BUILDING OR IN A VEHICLE.

&&

LAT...LON 3614 8138 3629 8141 3629 8137 3633 8136
      3639 8104 3638 8103 3638 8098 3640 8097
      3633 8087 3617 8088
TIME...MOT...LOC 2028Z 261DEG 29KT 3624 8131

RAB

The radar

The Roanoke radar (KFCX), 114 km away, was scanning. The volume nearest the first event began at 21:11 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wilkes

When
June 9, 4:10 PM EST
Where
Wilkes County, Hays
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
36.250, -81.120

Thunderstorm winds blew down a set of powerlines in the community of Hays. Damage values are estimated.

Thunderstorm Wind, Wilkes

When
June 9, 4:14 PM EST to 4:20 PM EST
Where
Wilkes County, 1.38 mi S of Roaring River to Roaring River
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
36.200, -81.000

Thunderstorm winds blew two trees down. The one tree fell on Red White and Blue Road. The other tree fell in the community of Roaring River. Damage values are estimated.

Thunderstorm Wind, Wilkes

When
June 9, 4:14 PM EST to 4:25 PM EST
Where
Wilkes County, 1.49 mi NNE of Champion to 0.89 mi NW of Millers Creek
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
36.170, -81.310

Thunderstorm winds blew down three trees. The one tree was located at the intersection of Boone Trail and Boiling Springs Road. Another tree was located on Huffman Fork Road. The third tree was located in the community of Millers Creek. Damage values are estimated.

Thunderstorm Wind, Wilkes

When
June 9, 4:20 PM EST
Where
Wilkes County, 1.11 mi E of Ronda
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.230, -80.910

Thunderstorm winds blew a tree down in the 1300 block of Hwy 268. Damage values are estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2014Every state in 2014This day in weather historyWarnings in North Carolina, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 527569, 527566, 527573, 527567.